First Responders Become Ill After Exposure to Fentanyl

Source: Vitaliy Vodolazskyy - 123RF

Lake County, FL – A Sheriff’s Office spokesperson says one of their deputies had to be revived with Narcan after exposure to what investigators believed was fentanyl during a traffic stop.

Two firefighters and a suspect also became ill from the exposure.

A Florida sheriff’s deputy was revived with Narcan and at least one firefighter was given the overdose reversal drug on Tuesday.

Three other suspects were arrested in connection with the incident and are expected to appear in court today (Wed).

According to the National Institute for Occupational Safety and Health, (NIOSH), potential exposure routes of greatest concern include inhalation of powders or aerosols, mucous membrane contact, ingestion, or exposure secondary to a break in the skin (for example a needlestick).

Any of these exposure routes can potentially result in a variety of symptoms that can include the rapid onset of life-threatening respiratory depression. Fentanyl is up to 50 times more potent than heroin.

Synthetic opioids, a category distinct from heroin and prescription drugs like Vicodin or OxyContin, were listed as contributing to 19,413 deaths in 2016, 2,000 more than were connected to prescription opioids, according to an analysis published in JAMA Psychiatry.

Some first responders have reported that it’s increasingly difficult to revive people who have overdosed on opioids. They often need to administer the overdose-reversal drug naloxone multiple times before it takes effect.

The study also emphasized awareness of fentanyl and knowledge of how to administer naloxone, in line with a recent advisory from Surgeon General Jerome Adams, who has urged the friends and family of individuals at risk for overdose to carry the drug even if they have no medical or emergency-response training.